Welcome, Friend!

It looks like you're new here. If you want to get involved, click one of these buttons!

Veritas-Health LLC has recently released patient forums to our Arthritis-Health web site.

Please visit http://www.arthritis-health.com/forum

There are several patient story videos on Spine-Health that talk about Arthritis. Search on Patient stories
Protect anonymity
We strongly suggest that members do not include their email addresses. Once that is published , your email address is available to anyone on the internet , including hackers.

All discussions and comments that contain an external URL will be automatically moved to the spam queue. No external URL pointing to a medical web site is permitted. Forum rules also indicate that you need prior moderator approval. If you are going to post an external URL, contact one of the moderators to get their approval.
Attention New Members
Your initial discussion or comment automatically is sent to a moderator's approval queue before it can be published.
There are no medical professionals on this forum side of the site. Therefore, no one is capable or permitted to provide any type of medical advice.
This includes any analysis, interpretation, or advice based on any diagnostic test


daisy maeddaisy mae Posts: 109
edited 06/11/2012 - 8:56 AM in Pain Medications
I seen my pm today and since the neurontin isn't working and i hve gained almost 11 pounds in 2 months we have decided to try Topamax. I have read alot of negative things and some horrific stories..I was just wondering if someone can help me out and tell me how they 'did' on Topamax.
Since I am currently taking the Neurontin (900mg) I have to wean myself slowly, probably slower than most as I am very sensitive to these kinds of meds. So it will be a few weeks of tapering off and then he said once I am down too 100mg of Neurontin in the am I take 25mg of the Topamax at night. I am a nervous Nelly. And *I* was the one wh suggested it. Did I make the right choice???


  • Daisy

    I took Topomax for about a year. I was having uncontrolable migraines and I was put on it. While there were some weird side effects, for me the benefits were great. It worked wonders on my migraines (I stopped having them) & nerve pain, I lost about 40# is 6 months- weight I gained after my two fusiuons (due to food not appealing to me). In fact I am still loosing- just slowed down since I stopped taking it. I still am not enjoying food at all. I think it may have changed the way I taste food permanently but it could be some of the other meds I am now on.

    The bad side effects was the buzzing I would get in my hands/feet (totally liveable) it wore off after a few months, the other side effect was it the food thing. I cant take it with my birth control pill and the zanaflex that I take or I would keep taking it.

    It can make you tired and have weird dreams. I had a lot of night mares and maybe some sleep paralysis (but I can't rule out if that was because of the other meds that I started taking in combintaion with the topomax).

    Once I stopped the topomax I stopped sleeping well.... My nerve pain came rushing back.... I worked up to 125 mg at night. My sister takes it am & pm 100mg each time. She also lost some weight and it stopped her migraines.

    I hope this helps.

  • Thanks Julie!

    Daisy Mae, I too am trying topomax. I've been on gabapentin for 2 1/2 years now, was up to 1800mg daily. I wasn't sure how much it was working until I titrated down on it last month. Boy, did I ever find out how well it was working! But, because I've also had a headache for 3 years, the day just depends on how bad it is, or if it turns into a migraine, and because of the weight I've gained between the gabapentin, lyrica (was only on that for 3 weeks at one point) and cymbalta (have been on that for the past year along with the gabapentin), I asked to switch over to topomax. I just started it this week. My doc has me on 25 mg at night to start this week, next week I take 50 mg at night, week 3 I take 25 in morning and 50 at night and week 4 start taking 50 in the morning and 50 at night and stay at that dose for a couple of weeks and then we'll decide if I need to go up again. I was taking 60 mg of cymbalta per day, am down to 30 and am staying with that (I also take that for anxiety).

    The one thing I've noticed since titrating down on the gabapentin and now starting the topomax, where I normally only get about 3-4 hours sleep a night, I'm sleeping about 12! Which really sucks when I wake up because I can barely move, it's so painful. The sleepiness started once I cut the gaba in 1/2, but has been a little bit worse since starting the topomax. Today I did feel a bit better though, so I'm hoping that's a good sign!

    Anyways, I wish you luck, and hope it works well for the both of us!
    APROUD CANADIANveteranButNOTa doctor, my thoughts are my own
  • Thanks for the replies!
    I can't help but feel nervous. You google topamax and it sounds like the end of the world kind of drug! My husband is NOT happy and wants me to go speak with my family dr to get her opinion on it's safety.
    THe weird taste is a big side effect from what I read and funny when I got it filled not one thing is mentioned about it! It's like they don't want you to know what could/will happen. I have also read that it increases your chance of kidney stones so that's why they suugest to drink lots of water. There is alos a recommneded blood test suggested to take prior to taking it to check some level. (I will add it when I get the laptop going..on a different pc and I don't have my bookmarks on this!! lol)
    The lengths that *WE* will go to to get some relief and try to live a somewhat "normal" life! It's just a crappy deal.
  • I was on topamax also for migraines. It worked wonders for me as it took the headaches away, helped with the mild achy nerve pain I had, and as a bonus I lost 30 lbs to get me to my ideal weight.

    Unfortunately, my kidney doctor found out and made me get off of it because I suffer from many kidney stones. (Although I hadn't had any attacks, he didn't care.)

    I have gained every pound back--within a few months. And, my leg pain returned, along with my headaches.

    My side effects were tingling in my fingers, and I had trouble finding the right words for things. (They said the nickname for it is DOPEamax...lol)

    I unfortunately do not remember what dose I was on....sorry

    Hope this helps.
Sign In or Register to comment.